Pennsylvania, 2003Damaging Wind in Pennsylvania, August 16, 2003
August 16, 2003 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 16, 6:14 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 16, 6:14 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
714 PM EDT SAT AUG 16 2003
UPDATING ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCHES.
FLASH FLOOD WATCH REMAINS IN PLACE UNTIL 10 PM.
.PBZ...
MD...FLOOD WATCH FOR THIS EVENING FOR ZONE MDZ001.
OH...FLOOD WATCH FOR THIS EVENING FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ020>021...PAZ029>032.
WV...FLOOD WATCH FOR THIS EVENING FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.
RSD
Hazardous weather outlook, Aug 16, 5:16 AM EST, 14 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 AM EDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.
In the hours before
Local storm report, Aug 16, 5:50 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
650 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM MINERVA OH WIND DAMAGE
08/16/03 CARROLL POWERLINES AND LARGE LIMBS
DOWN BETWEEN MALVERN AND
MINERVA. REPORTED BY
EMERGENCY MANAGEMENT.
0515 PM NEW SEWICKLEY PA WIND DAMAGE
08/16/03 BEAVER TREES AND LINES DOWNED.
REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Aug 16, 6:01 PM EST, 2 hours 1 minute before
PAZ014-022-170000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT SAT AUG 16 2003
...STRONG THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS THE COUNTY...
A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
8 PM. THE MOST INTENSE STORMS WILL MOVE NEAR SLIPPERY ROCK...WEST
SUNBURY...PETROLIA....BRUIN...AND KARNS CITY.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50
MPH AND SMALL HAIL. BRIEF TORRENTIAL DOWNPOURS WILL PRODUCE UP TO AN
INCH OF RAIN IN SOME AREAS OVER A SHORT TIME...POSSIBLY CREATING
DRAINAGE FLOODING AND PONDING ACROSS LOCAL ROADS.
RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Special weather statement, Aug 16, 6:03 PM EST, 1 hour 59 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ031-032-WVZ001>004-012-021-022-
010100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT SAT AUG 16 2003
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN PENNSYLVANIA...
FAYETTE GREENE
IN WEST VIRGINIA...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO WETZEL
IN OHIO...
BELMONT CARROLL COLUMBIANA COSHOCTON
GUERNSEY HARRISON JEFFERSON MONROE
MUSKINGUM NOBLE TUSCARAWAS
Special weather statement, Aug 16, 7:08 PM EST, 54 minutes before
OHZ039-048-170130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 PM EDT SAT AUG 16 2003
...HEAVY DOWNPOURS MOVING INTO COSHOCTON AND TUSCARAWAS COUNTIES...
STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS COSHOCTON AND
TUSCARAWAS COUNTIES UNTIL 9:30 PM. SOME OF THE STORMS WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND
PERIODS OF HEAVY RAIN.
THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.
STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 7:19 PM EST, 43 minutes before
OHZ041-170130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT SAT AUG 16 2003
...HEAVY DOWNPOURS MOVING INTO COLUMBIANA COUNTY...
STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS COLUMBIANA COUNTY
UNTIL 9:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.
THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.
STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 16, 7:23 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
823 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM PULASKI PA WIND DAMAGE
08/16/03 LAWRENCE TREES DOWNALONG RIVER
ROAD. REPORTED BY EMERGENCY
MANAGEMENTThunderstorm Wind, Allegheny
- When
- August 16, 8:02 PM EST to 8:09 PM EST
- Where
- Allegheny County, 3 mi NW of Gibsonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.667, -79.983
Trees down on Babcock Blvd, about 3 mi NW of Gibsonia; along Kim Lane, 1.7 mi NE of Gibsonia; and in several places in West Deer Twp.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333992.